Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 26, NWS Honolulu, HI

July 8, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 8, 2019, 3:46 AM HST for Hawaii County, Hawaii. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2019, 3:46 AM HST (13:46 UTC)
Expired
Jul 8, 2019, 7:17 PM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWHW70 PHFO 081346
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
346 AM HST Mon Jul 8 2019

HIZ012-024>027-090245-
/O.NEW.PHFO.WI.Y.0026.190708T1346Z-190709T0600Z/
Molokai Windward-South Big Island-Big Island North and East-
Kohala-Big Island Interior-
346 AM HST Mon Jul 8 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 8 PM HST this evening.

* WINDS...East 25 to 35 mph with higher gusts up to 50 mph across
  the most of the Big Island and windward Molokai.

* TIMING...Strong gusty winds will continue until later this
  evening due to passage of a remnant trough associated with
  Barbara.

* IMPACTS...Travel will become difficult on roads especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

RCB
2 follow-up statements
873 
WWHW70 PHFO 090134
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 PM HST Mon Jul 8 2019

HIZ012-024>027-090600-
/O.CON.PHFO.WI.Y.0026.000000T0000Z-190709T0600Z/
Molokai Windward-South Big Island-Big Island North and East-
Kohala-Big Island Interior-
334 PM HST Mon Jul 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM HST THIS EVENING...

* WINDS...East 25 to 35 mph with higher gusts for most of the Big
  Island and windward Molokai.

* TIMING...Strong gusty winds will continue until later this 
  evening due to passage of a remnant trough associated with 
  Barbara.

* IMPACTS...Travel will become difficult on roads especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Burke
146 
WWHW70 PHFO 090517 
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
717 PM HST Mon Jul 8 2019

HIZ012-024>027-090630-
/O.CAN.PHFO.WI.Y.0026.000000T0000Z-190709T0600Z/
Molokai Windward-South Big Island-Big Island North and East-
Kohala-Big Island Interior-
717 PM HST Mon Jul 8 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Strong gusty trade winds have fallen below wind advisory 
thresholds this evening. Trade wind speeds will gradually 
decrease in strength through the morning hours.

$$

RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 7, 8:10 PM HST, 7 hours 36 minutes earlier.

Area forecast discussion, Jul 7, 8:10 PM HST, 7 hours 36 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
810 PM HST Sun Jul 7 2019

.SYNOPSIS...
Trade winds will continue for the next several days due to a high
pressure ridge north of the Hawaiian Islands. Deeper tropical
moisture will drift in from the east as the remnants of Barbara
pass through the region through Tuesday. This low level remnant
will increase clouds, showers and wind speeds statewide. Drier
weather will return on Wednesday as trade winds trend lower.
Stronger trade winds are forecast to develop by next weekend.

&&

.DISCUSSION...
Satellite imagery tonight shows an overall trade wind weather
pattern with a large low level circulation just east of the Big
Island associated with the remnants of former tropical cyclone
Barbara. This deep tropical moisture pool with enhanced clouds
and showers will drift over the eastern half of the state through
Monday morning.

Expect increasing shower trends with potential for heavy rainfall
over the windward Big Island tonight, spreading westward to the
leeward Big Island by Monday morning. A few thunderstorms may
develop over the Big Island by Monday afternoon due to the surface
heating, abundant moisture and instability. Due to this heavy
rainfall threat a Flash Flood Watch remains in effect for Hawaii
County through Tuesday morning.

Increasing clouds and showers will reach windward slopes of all
islands by Monday afternoon and evening as the center of the
system passes just south of the Big Island. Trade wind speeds will
increase over the next 24 hours due to stronger surface pressure
gradients associated with the passage of this remnant circulation.
The main threats associated with this passing tropical remnant
will be flash flooding, surf, and stronger winds.

Trade wind speeds will decrease on Tuesday as pressure gradients
return to normal. Expect a more typical trade wind weather regime
with passing windward and mauka showers through Friday. Long
range models continue to hint at another round of deeper tropical
moisture drifting in from the east by this weekend increasing
showers over the southeastern side of the state. Trade wind speeds
will also increase as this weak disturbance passes south of the
islands. Track and timing differences on this system between the
American (GFS) and the European (ECMWF) models will lead to some
evolution in this longer range forecast over the next several
days. Stay tuned.

&&

.AVIATION...
Moderate to breezy trade winds will gradually strengthen through
Monday as the remnants of former Tropical Cyclone Barbara
approach, then pass by just south of the Big Island. Low level
turbulence is expected to increase over and west of terrain
tonight, peak Monday and Monday night, then gradually diminish
Tuesday. As a result, AIRMET Tango remains in effect and will
likely continue through Monday night and possibly through Tuesday.

Deep tropical moisture associated with the former tropical
cyclone will overspread the Big Island and Maui later tonight,
and Oahu and Kauai on Monday. Widespread MVFR cigs/vsbys are
expected to affect windward areas, with IFR conditions possible.
The worst conditions are expected across windward sections of the
Big Island and Maui, where IFR conditions will be more likely.

AIRMET Sierra will likely be needed for windward sections of the
Big Island and Maui later tonight, and for windward portions of
the remaining islands on Monday.

&&

.MARINE...
The remnant of once tropical cyclone Barbara will be spreading
across the area from east to west tonight through Monday. As of 7
pm HST, the center of Barbara was 290 nm southeast of the Big
Island, moving west at 15 kt. The pressure gradient will be
tightening across the islands as the center of Barbara passes
south of the islands through the next 36 hours. In doing so, the
trade winds will be strengthening, becoming quite windy across the
area. Seas will be becoming very rough as well, leading to
dangerous and unsafe water conditions. The Gale warning, which
goes into effect at 6 am HST Monday, covers the Alenuihaha Channel
and waters south of the Big Island. The Small Craft Advisory
(SCA) has been expanded to cover the remaining near- shore waters
around the main Hawaiian Islands. It is in effect to 6 am HST
Monday. The SCA will be renewed later tonight, extending through
at least Monday night.

The large east swell from Barbara will continue to produce
elevated surf along east facing shores of most islands through
Monday night. A High Surf Advisory is in effect for the east
facing shores through Monday night. It should be noted that the
combination of the strong northeast trade winds and elevated surf
will produce very hazardous conditions along east facing shores
Monday into early Tuesday.

The current long-period south-southwest swell will be on a slow
decline over the next several days. A High Surf Advisory is in
effect for south facing shores through 6 am HST Monday. The recent
period of strong southeast trade winds in the South Pacific
should maintain surf near or slightly above the summer-time
average through mid-week. Finally, a small north- northwest swell
may cause a slight bump in surf along north facing shores of some
of the islands on Monday. A similar size northwest swell is
slated for Wednesday night through Thursday night.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Monday for south facing shores
of all islands.

High Surf Advisory until 6 AM HST Tuesday for east facing shores
of the Big Island, Maui, Molokai, Oahu and Kauai.

Flash Flood Watch through late Monday night for the Big Island.

Small Craft Advisory until 6 AM HST Monday for Alenuihaha
Channel-Big Island Leeward Waters-Big Island Southeast Waters.

Gale Warning from 6 AM Monday to 6 AM HST Tuesday for Alenuihaha
Channel-Big Island Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory from 6 AM Monday to 6 AM HST Tuesday for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Maui County Windward Waters-Maui County Leeward Waters-Big
Island Windward Waters.

Small Craft Advisory until 6 AM HST Tuesday for Kaiwi Channel-
Maalaea Bay-Pailolo Channel.

&&

DISCUSSION...Bohlin
AVIATION...Jelsema
MARINE...Lau

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:52 PM HSTGale WarningHFO36 hr
Jul 8, 3:13 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao37 hr
Jul 8, 3:18 AM HSTSmall Craft AdvisoryHFO51 hr
Jul 8, 11:28 AM HSTHigh Surf WarningHFO16 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.